Nebraska, 2023

Drought in Nebraska, May 1 to 31, 2023

May 1 to 31, 2023 · NWS FSD · 2 events in 2 counties and zones

Precipitation averaged 50 to 75% of normal during May, with temperatures from 4 to 5 degrees above normal, allowing drought conditions to continue through the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation averaged 50 to 75% of normal during May, with temperatures from 4 to 5 degrees above normal, allowing drought conditions to continue through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:03 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 9:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1003 PM CDT Sun Apr 30 2023

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Apr 30 2023

Main story today has been the northwesterly winds exceeding
expectations, with gusts at times near/above 50 mph along and east
of I-29. Sustained winds have also been stronger than forecast with
more efficient mixing, at times around 40 mph. West of I-29, winds
are closer to 25-30 mph with gusts around 40 mph. Winds are ever so
slowly leveling off and falling as diurnal cumulus develops and
inhibits mixing slightly. Did expand Wind Advisory a tier west this
morning, and headline looks in good shape through the 8PM expiration
time. Continue to use caution if traveling, and to prevent fire
starts as any fire will spread very quickly. More details in the
Fire Weather section below. Temperatures through 2PM have climbed
into the 50s.

Strong northwesterly winds continue tonight, with tight surface
pressure gradient and strong flow aloft. Soundings indicate that
with diminished mixing between sunset and sunrise, gusts may drop
off. However, any mixing through/near the inversion will lead to
gusts up to 30 mph. Lows drop into the lower to mid 30s, coldest
along/west of a Brookings to Wagner line where skies clear quickest
and winds are lightest.

Winds quickly increase after sunrise, especially along/east of I-29
where the surface pressure gradient is the most compact. To the
west, weak surface high pressure helps temper the strongest winds a
bit. Do expect the strongest winds and gusts to likely occur in the
late morning hours, although unlike today, lack of moisture through
the sounding may make diurnally driven cumulus hard to come by.
Winds of 15-25 mph and gusts to 35 mph are expected, although
isolated strongest gusts are possible through late morning.
Plentiful sunshine and warmer temperatures are in store, with highs
in the 50s to lower 60s. These warmer temperatures and continued
strong northwesterly winds create elevated fire concerns once again,
with more details in the Fire Weather section of this discussion.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Apr 30 2023

Surface high pressure slides east Monday night, which should lessen
the winds across the area. Strongest winds of 15-20 mph remain
through the night along/east of I-29, with gusts around 25 mph,
weaker as you head west. Skies should clear with radiational cooling
dropping lows into the lower and mid 30s.

Omega block pattern remains in place early to mid week, with
deepening lows over the Great Lakes and CA, with amplifying ridge in
response. Ridge axis slides east through the middle of the week.
Warming trend commences, with increasing WAA and temperatures aloft,
paired with southerly flow. By Wednesday, 850 mb temps warm from the
single digits deg C to the mid teens. Expect Tuesday to be the
coolest day with surface high slowly sliding across the area, with
highs in the upper 50s to mid 60s. Above average highs anticipated
Wednesday and Thursday in the 70s to near 80. Lows Tuesday night in
the mid/upper 30s, warming into the mid 40s to lower 50s
Wednesday/Thursday nights. Slightly less breezy northerly winds on
Tuesday, with strongest winds again east of I-29 where gusts to 30
mph will be possible. Wednesday brings southerly surface flow and
lighter winds with gusts around 20 mph in the afternoon, with
easterly flow prevailing Thursday. Although models (GFS, Canadian)
hint at a mid level wave and surface low moving through, think dry
conditions are much more likely. Models aren't in much agreement in
the resolution of this feature, and ensemble solutions mainly keep
the chances of QPF > 0.10" at 40% or less through Thursday night
(the GFS ensemble probability lies closer to 50%). If an area would
be favored for precip, currently would be across the southeastern
portions of the area, but confidence is low. Given the warming
temperatures, breeziness, and dry antecedent conditions, fire danger
remains elevated through this period. More details below in the Fire
Weather section.

Pattern breaks down toward the latter half of the week, as the
eastern low pressure becomes less defined and another upper low
forms in central Canada. Subtle ridge axis remains over the central
US with a couple of waves progged to slide through. Temperatures
near seasonal averages expected. May see rain/thunder chances return
to the area, but given variance in the details have left NBM pops as
is.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1002 PM CDT Sun Apr 30 2023

VFR throughout the period. North-northwesterly winds will remain
gusty overnight for areas along and east of I-29, with marginally
breezy sustained winds west of I-29. Winds will become stronger
shortly after sunrise, gusting 25 to 35 knots throughout the
afternoon hours before decreasing again into the evening and
overnight hours.

&&

.FIRE WEATHER...
Issued at 245 PM CDT Sun Apr 30 2023

High to Very High fire danger continues through this evening, with
northwesterly winds of 25-40 mph and gusts to 50 mph (isolated
higher). Humidity values through 19z/2PM remain above critical
thresholds; however, overachieving winds will cause any fire to
spread very rapidly. Winds should diminish somewhat after sunset,
although gusts to 30 mph will be possible through the overnight.

Northwesterly winds increase quickly after sunrise Monday. Again
strongest winds through the day are anticipated along/east of I-29,
with sustained northwesterlies of 20-25 mph and gusts to 35 mph.
Elsewhere, 15-20 mph with gusts to 30 mph will be more common. If
mixing is more robust than anticipated, gusts to 40-45 mph are
possible east of I-29 through late morning. Temperatures warm up a
few more degrees tomorrow, with RH values closer to 25% in the James
and Missouri River Valleys to 30% east of I-29. Given the marginal
RH and offset of lowest RH and strongest winds, have foregone a
headline at this time. Fire danger will be High to Very High.

Warming temperatures through the middle of the week may lead to
periods of elevated fire danger, especially with a lack of
precipitation. Currently, Tuesday looks to be the day with the most
widespread concern due to the stronger winds and lowest RH values of
around 25% for most of the area. Increasing humidity and decreasing
winds look to temper mid week concerns despite temperatures in the
70s to near 80 by Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...APT
FIRE WEATHER...SG
Hazardous weather outlook, Apr 30, 7:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
808 PM CDT Sun Apr 30 2023

SDZ038-050-052-053-057>060-063>065-068-069-020115-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
808 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Breezy northwest winds continue, with gusts in the 20s for the
overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds and moderately dry air in the afternoon through early
evening will lead to high fire danger on Monday.

River flooding will continue primarily along the James River into the
month of May.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-020115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
808 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Breezy northwest winds continue, with gusts in the 20s and lower 30s
for the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty northwest winds with gusts up to 30-35 mph along with
moderately dry air in the afternoon will contribute to high to very
high fire danger on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 30, 11:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 AM CDT MON MAY 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     NON-TSTM WND GST 4 WNW SPENCER           43.17N 95.22W
04/30/2023  M60 MPH          CLAY               IA   ASOS

            ASOS STATION KSPW SPENCER MUNICIPAL AIRPORT.

0235 PM     NON-TSTM WND GST 3 WSW LAKESIDE          42.60N 95.22W
04/30/2023  M56 MPH          BUENA VISTA        IA   AWOS

            AWOS STATION KSLB STORM LAKE AIRPORT.

0322 PM     NON-TSTM WND GST 2 SW SERGEANT BLUFF     42.38N 96.38W
04/30/2023  M55 MPH          WOODBURY           IA   ASOS

            ASOS STATION KSUX SIOUX GATEWAY AIRPORT.

0255 PM     NON-TSTM WND GST 3 NNE SHELDON           43.22N 95.82W
04/30/2023  M55 MPH          OBRIEN            IA   AWOS

            AWOS STATION KSHL SHELDON AIRPORT.

0333 PM     NON-TSTM WND GST 2 ENE WORTHINGTON       43.63N 95.57W
04/30/2023  M54 MPH          NOBLES             MN   AWOS

            AWOS STATION KOTG WORTHINGTON AIRPORT.

0153 PM     NON-TSTM WND GST 1 WSW SLAYTON           43.98N 95.78W
04/30/2023  M54 MPH          MURRAY             MN   AWOS

            AWOS STATION KDVP SLAYTON MUNICIPAL AIRPORT.

0115 PM     NON-TSTM WND GST 1 N TRACY               44.25N 95.62W
04/30/2023  M54 MPH          LYON               MN   AWOS

            AWOS STATION KTKC TRACY AIRPORT.

0435 PM     NON-TSTM WND GST 1 ENE JACKSON           43.63N 94.97W
04/30/2023  M54 MPH          JACKSON            MN   AWOS

            AWOS STATION KMJQ JACKSON AIRPORT.

1255 PM     NON-TSTM WND GST 1 ENE MADISON           44.02N 97.08W
04/30/2023  M53 MPH          LAKE               SD   AWOS

            AWOS STATION KMDS MADISON AIRPORT.

0156 PM     NON-TSTM WND GST 1 W MARSHALL            44.45N 95.82W
04/30/2023  M53 MPH          LYON               MN   AWOS

            AWOS STATION KMML MARSHALL MUNICIPAL
            AIRPORT.

1017 AM     NON-TSTM WND GST 3 NNW SIOUX FALLS       43.58N 96.75W
04/30/2023  M52 MPH          MINNEHAHA          SD   ASOS

            ASOS STATION KFSD SIOUX FALLS AIRPORT.

0315 PM     NON-TSTM WND GST 2 NNE WINDOM            43.90N 95.10W
04/30/2023  M51 MPH          COTTONWOOD         MN   AWOS

            AWOS STATION KMWM WINDOM MUNICIPAL AIRPORT.

0255 PM     NON-TSTM WND GST 3 S LUVERNE             43.62N 96.22W
04/30/2023  M49 MPH          ROCK               MN   AWOS

            AWOS STATION KLYV LUVERNE AIRPORT.

1211 PM     NON-TSTM WND GST 2 SW BROOKINGS          44.28N 96.82W
04/30/2023  M48 MPH          BROOKINGS          SD   AWOS

            AWOS STATION KBKX BROOKINGS MUNICIPAL
            AIRPORT.

0202 PM     NON-TSTM WND GST 2 NE YANKTON            42.92N 97.37W
04/30/2023  M46 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions remained in place through May 2023.

Drought, Dixon

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions remained in place through May 2023.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098241, 1098242.